🩸 Glasgow-Blatchford Score (Upper GI Bleed)
Risk-stratify upper GI bleeding with the Glasgow-Blatchford Score (GBS).
Clinical takeaway
Uses only pre-endoscopy clinical and laboratory data.
Loading calculator…
Paste the link in Slack, Teams, X, or LinkedIn — the preview image comes from this page’s Open Graph card.
When to use
Identify low-risk patients suitable for outpatient management before endoscopy.
How it works
Points from blood urea, haemoglobin (sex-specific), systolic BP, pulse ≥ 100, melena, syncope, hepatic disease and cardiac failure. Score 0 = very low risk.
Key points
- Uses only pre-endoscopy clinical and laboratory data.
- GBS 0 (some use ≤ 1) may allow outpatient management.
- Predicts need for transfusion, endoscopic therapy or surgery.
References
Decision support for licensed clinicians only; not a substitute for clinical judgement, diagnosis or local protocols.
Worked calculation
The values below come from this tool's own example placeholders and are computed server-side with the formula shown on this page, so the arithmetic can be checked quickly. It demonstrates how to substitute values only — it is not clinical advice and not a real case.
| Blood urea | 6 mmol/L |
|---|---|
| Haemoglobin | 13 g/dL |
| Sex | Male |
| Systolic BP | 120 mmHg |
| Pulse ≥ 100 | No |
| Melena | No |
| Syncope | No |
| Hepatic disease | No |
| Cardiac failure | No |
→GBS0
- Interpretation:Score 0 — very low risk; outpatient management may be considered.
| Blood urea | 6 mmol/L |
|---|---|
| Haemoglobin | 13 g/dL |
| Sex | Female |
| Systolic BP | 120 mmHg |
| Pulse ≥ 100 | Yes (+1) |
| Melena | Yes (+1) |
| Syncope | Yes (+2) |
| Hepatic disease | Yes (+2) |
| Cardiac failure | Yes (+2) |
→GBS8
- Interpretation:Score ≥ 1 — higher risk; admission and endoscopic assessment.
Frequently asked questions
- What is Glasgow-Blatchford Score (Upper GI Bleed)?
- Risk-stratify upper GI bleeding with the Glasgow-Blatchford Score (GBS).
- How is Glasgow-Blatchford Score (Upper GI Bleed) calculated? What is the core formula?
- Points from blood urea, haemoglobin (sex-specific), systolic BP, pulse ≥ 100, melena, syncope, hepatic disease and cardiac failure. Score 0 = very low risk.
- When is Glasgow-Blatchford Score (Upper GI Bleed) used?
- Identify low-risk patients suitable for outpatient management before endoscopy.
- What are the key clinical points for Glasgow-Blatchford Score (Upper GI Bleed)?
- Uses only pre-endoscopy clinical and laboratory data. GBS 0 (some use ≤ 1) may allow outpatient management. Predicts need for transfusion, endoscopic therapy or surgery.
- What are the limits and cautions when using Glasgow-Blatchford Score (Upper GI Bleed)?
- For licensed clinicians and clinical researchers. Interpret results with history, investigations and local protocols; not a diagnosis or prescription, and not a substitute for multidisciplinary decision-making or local guidelines.
- How is Glasgow-Blatchford Score (Upper GI Bleed) calculated in practice? Can you show a worked example?
- Inputs: Blood urea 6 mmol/L, Haemoglobin 13 g/dL, Sex Male, Systolic BP 120 mmHg, Pulse ≥ 100 No, Melena No, Syncope No, Hepatic disease No… → Result: GBS 0(Interpretation: Score 0 — very low risk; outpatient management may be considered.) Inputs: Blood urea 6 mmol/L, Haemoglobin 13 g/dL, Sex Female, Systolic BP 120 mmHg, Pulse ≥ 100 Yes (+1), Melena Yes (+1), Syncope Yes (+2), Hepatic disease Yes (+2)… → Result: GBS 8(Interpretation: Score ≥ 1 — higher risk; admission and endoscopic assessment.)